I ran down the street to get my son’s mother-in-law, Kimmie. They lived next door to him. Kimmie said his mother and sister’s car were both in the driveway, so she called them. They didn’t answer. We both ran down to the house again, and I pounded on the door. I felt a sense of urgency with every fist punch against the door. She finally answered. “Something is wrong with your son.”
She ran out of the house yelling, “Do I need to give you Narcan? Turn off that car.”
He barely responded, only grunts.
“Are you high? Do I need to call 911.” She turned to her daughter and told her to call 911.
“What am I supposed to say, “ she yelled back at her mother.
I offered to call, but she refused. Kimmie and I left and went back to her house. A few minutes later, two police cars arrived. When the ambulance came they removed the handcuffs and transported him. I thought they gave him Narcan, but they did not. There is a chance he was using and drinking. Earlier in the day, he crashed his car.
The incident shook me to the core. I kept thinking of my own son. The what-ifs. I also wondered what would have happened if I didn’t see him. What if I didn’t check to see if he was okay or they never called 911?
I realize now since heroin addiction is at our churches, on the street, in our schools, and even in our homes, it is time to learn how to recognize a heroin overdose and what steps an individual should take when encountering one.
1) Make sure you know the signs. The following is not an exhaustive list, but it should help:
- Pale skin
- Blue tint to lips
- Shallow breaths or gasping for breath
- Extreme drowsiness
- Weak pulse
- Vomiting while not quite conscious
2) If you see any of these signs, call 911. I shouldn’t have waited. Fear took over, and I ran for help instead.
3) According to Desert Hope Treatment Center, after calling 911, do the following:
- Check to make sure the person is breathing.
- If the person is not breathing, CPR can be administered by someone trained in CPR.
- Turn the person on his/her side into the rescue position. In vomiting occurs, this ensures the person will not choke.
- Loosen articles of clothing that may be binding while trying to keep the person warm.
- Stay calm and try to keep the individual calm.
- Do not try to make the person vomit or eat without professional advice to do so.
4) If you are using and someone has overdosed, don’t wait to call 911 to get rid of paraphernalia. You don’t want an addict to die as a result of your fear. Justin Forrester died because someone called a local drug store inquiring about Narcan and then proceeded to clean up before calling 911. There are Good Samaritan Laws to protect individuals who call for help.
5) Become CPR certified. Many ambulance services in your local community offer CPR training.
6) Become Naloxone (Narcan) certified.
- Strong Recovery is offering the Opioid Overdose Prevention Program every first Tuesday of the month from 5:30 p.m. to 6:30 p.m. The program is held at Strong Recovery, 300 Crittenden Boulevard, on the University of Rochester campus. Free or low-cost parking is available nearby. Each session is limited to 30 participants, and prior registration is required. To sign up, contact Michele Herrmann at (585) 275-1829 or Michele_Herrmann@urmc.rochester.edu
- If you don’t live in the Rochester area, you can check online for Naloxone certification in your community.
Please BE AWARE and as Stephanie Lynntalya Forrester always reminds us: BE THE CHANGE! You may just save a life.
Happy to peruse your instructive post, continue sharing significant data! Anticipating seeing your notes posted.ReplyDelete
alcohol detox in connecticut | addiction treatment in connecticut